Kentucky, 2022

Winter Storm and Extreme Cold in Kentucky, December 22 to 24, 2022

December 22 to 24, 2022 · NWS PAH · 44 events in 22 counties and zones

A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region.

Where it happened

Every event with a place to put it; 44 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
24
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region. Paducah, KY dropped down to a -21 wind chill, which was the coldest since February 3, 1996. The most extreme wind chills were from the evening of the 22nd to the morning of the 23rd, but wind chills as late as the morning of December 24th were often below minus 10. Actual air temperatures only reached the single digits above zero on the 23rd, which followed morning lows around 5 below. Peak wind gusts of 35 to 50 mph were observed during this event as well. The peak wind gust at Paducah was 47 mph on the evening of the 22nd. Isolated power outages were reported, some of which were caused by the strong winds. About 1,200 utility customers were without power in the Pennyrile area early on the 23rd. The extreme cold was indirectly responsible for a number of structure fires caused by supplemental heating sources, such as space heaters. A house fire resulting from a faulty or improperly used kerosene heater resulted in a fatality in Fulton County. A 21-month-old child was killed in the fire in Hickman. Two persons were injured in a house fire in Crofton in Christian County that was likely started by a kerosene heater. There were numerous reports of frozen water pipes that burst and flooded homes and other buildings. The Owensboro animal shelter was flooded after pipes burst. About 15 volunteers helped to alleviate the impact. The Todd County courthouse was flooded by a broken water line. In the city of Hopkinsville and Todd County, authorities requested that people conserve water due to water leaks and other cold weather impacts that strained capacity. Two schools in Graves County and several schools in Marshall County were flooded by broken water pipes. The Marshall County school system remained closed after Christmas break to finish cleaning up the damage. Highway 641 South about a quarter mile from the Tennessee border was closed for a short time due to a water line break in Hazel in Calloway County. The community of Hazel was without water for about twelve hours as a result of the frozen water causing a main line break. Demand for electricity was at record levels across the Tennessee Valley Authority service area. TVA urgently requested consumers reduce their energy usage. There were even brief rotating blackouts in at least one city. On top of the extreme cold, one to three inches of snow fell. The highest amounts were in the Ohio River counties from Wickliffe and Paducah to Henderson and Owensboro, where around 3 inches fell. Snowfall amounts elsewhere were mostly from 1 to 2 inches. This snow and the accompanying flash freeze heavily impacted travel across the region. Despite relatively light traffic, there were numerous traffic mishaps. A semi wreck caused the closure of Highway 286 in Ballard County for several hours. In Christian County alone, there were 105 accidents or slide-offs. Sixteen accidents involved injuries. Christian County also reported 5 falls with injuries and one mild case of hypothermia. In Lyon County alone, deputies responded to 9 vehicle slide-offs and 5 minor crashes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 22, 2:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 PM CST Thu Dec 22 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 215 PM CST Thu Dec 22 2022

The arctic front is moving through. The overall thinking hasn't
really changed. All of the forecast guidance continues to show
an uptick in precipitation efficiency this afternoon and evening
over our area as the system strengthens a bit. 2 to locally 4
inches of snow still seems a good bet, though it will be hard to
tell it as the snow blows around. Some guidance shows slightly
higher amounts across the Evansville Tri-State. For now will
monitor that closely and adjust if need be. The Winter Storm
Warning will continue as a multi-hazard high impact warning (vs.
strictly criteria based). The Wind Chill Warning will continue as
well with minimum wind chills -20 to -30 tonight, and -5 to -15
on Friday. Expect reduced visibilities in blowing snow and
hazardous travel conditions. Some guidance continues to hint at
limited elevated instability as well (a rumble of thunder?).
Confidence on that is rather low.

For Friday into Friday night, moisture moving through in the
cyclonic mid tropospheric flow regime will likely generate
considerable clouds and flurries during the day. Conditions
should improve Friday night.

Lows tonight will likely fall to just below zero many areas,
and struggle back up through the single digits on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 215 PM CST Thu Dec 22 2022

Models show surface high pressure building down through the Plains
on Saturday, becoming centered over the Gulf Coast states by Sunday
evening.  Dry conditions are expected Christmas Eve Day through
Christmas Day as the very cold temperatures persist.  Highs Saturday
will range from the upper teens in southwest Indiana, northwest
Kentucky and portions of southern Illinois, to the middle 20s in
southeast Missouri.  With winds continuing from the west to
northwest at 10 to 20 mph, wind chill readings Saturday morning will
be in the -5 to -15 range.  Winds will back off a little by the
afternoon, so we will then see wind chill readings from around zero
to 15 degrees above zero.  Lows Christmas Eve night will drop into
the 3 to 10 degree range, with wind chills from 5 above to 10 below
zero.  Highs Christmas Day will be 2 to 3 degrees warmer than
Saturday, and with lower wind speeds, wind chills will only be a few
degrees below the actual temperatures.

As the center of the high pushes eastward Sunday night, this will
allow a weak surface low to move from the Northern Plains into the
middle Mississippi valley by 18z Monday, accompanied by a weak upper
level trof.  Winds will shift to the south Sunday night, and this
will help bring in a little moisture to work with for this system.
The south winds will help temperatures moderate quite a bit, with
readings going from from 5 to 15 degrees at daybreak to afternoon
highs in the upper 20s to around the freezing mark.  We will have
slight chances of light snow Monday morning across our entire area,
then the small chances will be mainly confined to west Kentucky and
southwest Indiana Monday afternoon.  No accumulations are expected.

For Monday night through Wednesday, high pressure will slide south
of our region as flow aloft becomes somewhat zonal.  Surface flow
will remain southerly, and this will continue our warming trend with
seasonable readings across our region by Wednesday in the middle 40s
to around 50 degrees.  By Wednesday night into Thursday, models show
a surface low over the Central Plains lifting a warm front across
the middle Mississippi and lower Ohio valleys.  This will spread
rain chances across the PAH forecast area.  Lows will be in the
upper 30s Wednesday night, with highs Thursday in the 50 to 55
degree range. Timing is still in question, but this overall just
looks like a light precipitation event.

&&

.AVIATION...
Issued at 215 PM CST Thu Dec 22 2022

Very poor flight conditions will prevail through the evening
behind an arctic front. Visibilities will be reduced in snow, or
where precipitation will change from rain to snow, with IFR/LIFR
conditions likely at times. Conditions will improve overnight once
the precipitation moves east. Winds will be high impact, from the
northwest 15 to 35 kts. The winds will persist through Friday
morning. However ceilings and visibilities will be improved.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST this evening for ILZ075>078-
     080>086-088-089-092-093.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     ILZ075>078-080>094.

     Winter Storm Warning until midnight CST tonight for ILZ087-090-
     091-094.

MO...Winter Storm Warning until 9 PM CST this evening for MOZ076-086-
     087-100-107>112-114.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     MOZ076-086-087-100-107>112-114.

IN...Wind Chill Warning from 6 PM this evening to noon CST Friday for
     INZ081-082-085>088.

     Winter Storm Warning until midnight CST tonight for INZ081-082-
     085>088.

KY...Wind Chill Warning from 6 PM this evening to noon CST Friday for
     KYZ001>022.

     Winter Storm Warning until midnight CST tonight for KYZ001>022.

&&

CN/RST
Hazardous weather outlook, Dec 22, 11:35 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1135 AM CST Thu Dec 22 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1135 AM CST Thu Dec 22 2022 /1235 PM EST Thu Dec 22 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning and Wind Chill Warning are both in effect for
the winter storm and cold forecast to affect the area. Refer to the
Winter Weather Message product as well as the Decision Support
Packet for details. This will be a high impact event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Chill Warning is in effect for the entire forecast area
through Friday. Refer to the Warning for details.

.SPOTTER INFORMATION STATEMENT...

Any snowfall or flash freeze reports will be greatly appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 extreme cold/wind chill, 13 winter weather, 9 winter storm. Local standard time, as filed.

Winter Storm, Ballard

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Ballard forecast zone
Reported by
Trained Spotter
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Storm, Carlisle

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Carlisle forecast zone
Reported by
Trained Spotter
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Hickman forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
December 22, 4:00 PM CST to 9:00 PM CST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Storm, McCracken

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
McCracken forecast zone
Reported by
Trained Spotter
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Crittenden

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
December 22, 5:00 PM CST to 11:59 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
December 22, 5:00 PM CST to 11:59 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Graves forecast zone
Reported by
Trained Spotter
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Calloway forecast zone
Reported by
Trained Spotter
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Weather, Caldwell

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
December 22, 5:00 PM CST to 10:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Hopkins

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
December 22, 5:00 PM CST to 11:00 PM CST
Where
Christian forecast zone
Injuries
0 direct, 21 indirect
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, McLean

When
December 22, 5:00 PM CST to 11:59 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Muhlenberg

When
December 22, 6:00 PM CST to 11:59 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
December 22, 6:00 PM CST to 11:59 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ballard

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Caldwell

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Caldwell forecast zone
Reported by
AWOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Calloway

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Calloway forecast zone
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carlisle

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Christian

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Christian forecast zone
Injuries
0 direct, 3 indirect
Reported by
AWOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crittenden

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Daviess

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Fulton

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Fulton forecast zone
Deaths
0 direct, 1 indirect
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Graves

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Graves forecast zone
Reported by
AWOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Henderson

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hickman

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hopkins

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Hopkins forecast zone
Reported by
AWOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Livingston

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Livingston forecast zone
Reported by
AWOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lyon

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marshall

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McCracken

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, McLean

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Muhlenberg

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Muhlenberg forecast zone
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Todd

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Trigg

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Trigg forecast zone
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Union

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Webster

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Fulton2022-12-241FemalePermanent HomeIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064800, 1064801, 1064809, 1064810, 1064802, 1064803, 1064804, 1064805, 1064806, 1064807, 1064808, 1064811, 1064812, 1064813, 1064814, 1064815, 1064816, 1064817, 1064818, 1064819, 1064820, 1064821, 1064858, 1064859, 1064860, 1064861, 1064862, 1064863, 1064864, 1064865, 1064866, 1064867, 1064868, 1064869, 1064870, 1064871, 1064872, 1064873, 1064874, 1064875, and more.